Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Kansas City, MO

June 16, 2008Holt County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 16, 2008, 12:03 PM CDT for Holt County, Missouri. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2008, 12:03 PM CDT (17:03 UTC)
Expired
Jun 16, 2008, 12:10 PM CDT
In force
7 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Holt County, MO

The radar

The Topeka radar (KTWX), 144 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 161706
FFWEAX
MOC087-171700-
/O.NEW.KEAX.FF.W.0022.080616T1703Z-080617T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1203 PM CDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOLT COUNTY IN NORTHWEST MISSOURI

* UNTIL NOON CDT TUESDAY

* AT 1121 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
SEVERAL ROADS REMANDED CLOSED ACROSS MAINLY THE WESTERN PORTION OF 
THE COUNTY DUE TO FLOODING. INCLUDED IN THESE CLOSURES IS STATE 
ROUTE 111 BETWEEN CRAIG AND CORNING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 4026 9535 3991 9502 3987 9506 3988 9510
      3993 9521 4005 9539 4009 9537 4017 9544
      4026 9550

$$

SAW
1 follow-up statement
000 
WGUS73 KEAX 161710
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1208 PM CDT MON JUN 16 2008


MOC087-161723-
/O.CAN.KEAX.FF.W.0022.000000T0000Z-080617T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT MO-
1208 PM CDT MON JUN 16 2008

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HOLT COUNTY IS
CANCELLED...

THE WARNING FOR HOLT COUNTY RECENTLY ISSUED AS A FLASH FLOOD WARNING 
WAS INCORRECTLY ISSUED. THE WARNING SHOULD BE A FLOOD WARNING FOR 
CONTINUED LONG TERM HIGH WATER. A CORRECT WARNING WILL BE ISSUED 
SHORTLY.

LAT...LON 4026 9535 3991 9502 3987 9506 3988 9510
      3993 9521 4005 9539 4009 9537 4017 9544
      4026 9550

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:33 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 6:33 AM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 AM CDT MON JUN 16 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

/439 AM CDT MON JUN 16/
ELEVATED CONVECTION ONGOING ATTM LIKELY TIED TO DIFFUSE H85 BOUNDARY
DRAPED ACROSS THE AREA. MUCAPE VALUES OF 500 TO 1000 J/KG ALONG WITH
30 TO 40 KTS OF DEEP LAYER SHEAR HAS RESULTED IN MAINLY SUB-SEVERE
PULSE TO MULTICELL STRUCTURES. THIS TREND SHOULD CONTINUE AS THE H85
BOUNDARY SLOWLY SAGS SOUTHWARD DURING THE NEXT FEW HOURS.

GFS AND LATEST RUC SEEM MUCH MORE AGGRESSIVE IN DEVELOPING ADDITIONAL
PRECIPITATION ACROSS THE AREA DURING THE REMAINDER OF THE MORNING AND
INTO THE EARLY AFTERNOON...MAINLY TIED TO ENHANCED FRONTOGENETICAL
FORCING WITH THE H85 TO H65 LAYER AS EMBEDDED IMPULSE CURRENTLY
MOVING ACROSS THE HIGH PLAINS GRADUALLY OVERSPREADS THE AREA. NAM AND
ECMWF LESS AGGRESSIVE AND WANT TO SHIFT THIS ACTIVITY SOUTH AND WEST
OF THE FORECAST AREA DURING THE MORNING HOURS. KEPT IN LOWER END POPS
FOR THE REMAINDER OF THE MORNING AND INTO THE EARLY AFTERNOON
HOURS...MAINLY ALONG AND SOUTH OF A ST JOE TO BOONVILLE LINE TO
ACCOUNT FOR AFOREMENTIONED STRONGER FORCING ALONG WITH ONGOING PRECIP
CURRENTLY SPREADING SOUTHEAST FROM CENTRAL NEBRASKA.

NOT MANY CHANGES MADE THROUGH MIDWEEK AS UPPER RIDGING REMAINS LOCKED
ACROSS THE ROCKIES RESULTING IN PERSISTENT NORTHWESTERLY FLOW ACROSS
THE PLAINS AND MIDWEST. NEXT POTENTIAL FOR PRECIP LOOKS TO ARRIVE BY
THURSDAY AS NEXT IMPULSE RIDES THE RIDGE AND DIVES SOUTH ACROSS THE
AREA. MAINTAINED GOING POPS FOR THE TIME BEING UNTIL BETTER
RUN TO RUN CONTINUITY IS ESTABLISHED.

DEROCHE

&&

.AVIATION...

BROKEN MID LEVEL CLOUDINESS WILL CONTINUE THROUGH MUCH OF THE DAY
TODAY. RAIN CHANCES ARE MINIMAL WITH NO DISCERNIBLE TIME PERIOD MORE
FAVORED THAN ANOTHER...BETWEEN NOW AND 18Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 16, 6:01 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 AM CDT MON JUN 16 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
601 AM CDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MAINLY
LINN COUNTY KANSAS...AS WELL AS BATES AND HENRY COUNTIES IN MISSOURI
THROUGH THE NEXT ONE TO 2 HOURS. NO HAZARDOUS WEATHER IS EXPECTED
WITH THIS ACTIVITY. OTHERWISE...ADDITIONAL SHOWERS AND THUNDERSTORMS
MAY BE POSSIBLE THROUGH THE REMAINDER OF THE MORNING AND EARLY
AFTERNOON HOURS ALONG AND SOUTH OF A ST JOSEPH TO BOONVILLE LINE.
THIS ACTIVITY IS NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY ACROSS THE OUTLOOK
AREA. IT REMAINS TOO EARLY TO DETERMINE IF THIS ACTIVITY WILL REACH
SEVERE LIMITS. HOWEVER...INTERESTED PARTIES SHOULD STAY TUNED TO THE
LATEST FORECASTS AND STATEMENTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:09 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston36 min
Jun 15, 7:15 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston, Ray45 min
Jun 15, 8:30 PM CDTSevere Thunderstorm WarningEAXPlatte45 min
Jun 15, 8:51 PM CDTSevere Thunderstorm WarningEAXClay, Platte39 min
Jun 15, 9:22 PM CDTSevere Thunderstorm WarningEAXClay38 min
Jun 15, 9:38 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray52 min
Jun 15, 10:18 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Saline42 min
Jun 15, 11:17 PM CDTRiver Flood WarningEAXJohnson, Pettis17 hr
Jun 16, 2:31 AM CDTAreal Flood WarningEAXHenry10 hr
Jun 16, 5:49 AM CDTRiver Flood WarningEAXCooper21 hr
Jun 16, 12:11 PM CDTAreal Flood WarningEAXHolt72 hr
Jun 16, 12:19 PM CDTAreal Flood WarningEAXPlatte21 hr
Jun 16, 4:48 PM CDTRiver Flood WarningEAXCooper, Saline20 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.